Alert archive / Colorado / Wind Advisories in 2009

Wind Advisory 9, NWS Grand Junction, CO

June 5, 20098 counties in Colorado; Grand County, San Juan County, Utah

NWS Grand Junction, CO issued this wind advisory at Jun 5, 2009, 3:56 AM MDT for 8 counties in Colorado; Grand County, San Juan County, Utah. It took effect at Jun 5, 2009, 9:00 AM MDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jun 5, 2009, 3:56 AM MDT (09:56 UTC)
In effect from
Jun 5, 2009, 9:00 AM MDT
Expired
Jun 5, 2009, 9:00 PM MDT
In force
12 hr
Issued by
NWS Grand Junction, CO

Counties Delta County, CO, Dolores County, CO, Garfield County, CO, Gunnison County, CO, Mesa County, CO, Montezuma County, CO, Montrose County, CO, San Miguel County, CO, Grand County, UT, San Juan County, UT

The radar

The Grand Junction radar (KGJX), 74 km from the middle of the area, began a volume at 09:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 9.9 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2009-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2009-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3743 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KGJT 050956
NPWGJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
356 AM MDT FRI JUN 5 2009

COZ006-011-020-021-UTZ022-027-029-052200-
/O.NEW.KGJT.WI.Y.0009.090605T1500Z-090606T0300Z/
GRAND VALLEY-CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-SOUTHEAST UTAH-ARCHES/GRAND FLAT-
CANYONLANDS/NATURAL BRIDGES-
INCLUDING THE CITIES OF...GRAND JUNCTION...FRUITA...PALISADE...
CEDAREDGE...DELTA...HOTCHKISS...MONTROSE...GATEWAY...NUCLA...
CORTEZ...DOVE CREEK...MANCOS...BLANDING...BLUFF...MEXICAN HAT...
MOAB...CASTLE VALLEY...THOMPSON SPRINGS
356 AM MDT FRI JUN 5 2009

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 9 PM MDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM MDT
THIS EVENING. 

UPPER LEVEL LOW PRESSURE OFF THE COAST OF CALIFORNIA WILL MOVE
INLAND TODAY. AS THIS SYSTEM MOVES TOWARD THE GREAT BASIN...STRONG
SOUTHWEST WINDS WILL DEVELOP OUT AHEAD OF IT. THESE WINDS WILL
ARRIVE ACROSS EASTERN UTAH THIS MORNING SPREADING EAST INTO
WESTERN COLORADO THIS AFTERNOON. EXPECT SOUTHWEST WINDS FROM 20 TO
35 MPH WITH FREQUENT GUSTS TO NEAR 50 MPH...ESPECIALLY NEAR
SHOWERS AND THUNDERSTORMS. THE WINDS WILL DIMINISH AFTER 9 PM THIS
EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 TO 40 MPH WITH OCCASIONAL
GUSTS TO NEAR 50 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

JDC
2 follow-up statements
000 
WWUS75 KGJT 052045
NPWGJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
245 PM MDT FRI JUN 5 2009

COZ006-011-020-021-UTZ022-027-029-060300-
/O.CON.KGJT.WI.Y.0009.000000T0000Z-090606T0300Z/
GRAND VALLEY-CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-SOUTHEAST UTAH-ARCHES/GRAND FLAT-
CANYONLANDS/NATURAL BRIDGES-
INCLUDING THE CITIES OF...GRAND JUNCTION...FRUITA...PALISADE...
CEDAREDGE...DELTA...HOTCHKISS...MONTROSE...GATEWAY...NUCLA...
CORTEZ...DOVE CREEK...MANCOS...BLANDING...BLUFF...MEXICAN HAT...
MOAB...CASTLE VALLEY...THOMPSON SPRINGS
245 PM MDT FRI JUN 5 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING. 

A SHORT WAVE MOVING ACROSS UTAH TODAY WILL PRODUCE GUSTY SOUTHWEST
WINDS. EXPECT SOUTHWEST WINDS FROM 20 TO 35 MPH WITH FREQUENT
GUSTS TO NEAR 50 MPH...ESPECIALLY NEAR SHOWERS AND THUNDERSTORMS.
THE WINDS WILL DIMINISH AFTER 9 PM THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 TO 40 MPH WITH OCCASIONAL
GUSTS TO NEAR 50 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
000 
WWUS75 KGJT 060253
NPWGJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
853 PM MDT FRI JUN 5 2009


COZ006-011-020-021-UTZ022-027-029-060400-
/O.EXP.KGJT.WI.Y.0009.000000T0000Z-090606T0300Z/
GRAND VALLEY-CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-SOUTHEAST UTAH-ARCHES/GRAND FLAT-
CANYONLANDS/NATURAL BRIDGES-
INCLUDING THE CITIES OF...GRAND JUNCTION...FRUITA...PALISADE...
CEDAREDGE...DELTA...HOTCHKISS...MONTROSE...GATEWAY...NUCLA...
CORTEZ...DOVE CREEK...MANCOS...BLANDING...BLUFF...MEXICAN HAT...
MOAB...CASTLE VALLEY...THOMPSON SPRINGS
853 PM MDT FRI JUN 5 2009

...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING. 

WINDS DIMINISHED SINCE SUNSET AND WILL REMAIN BELOW ADVISORY
CRITERIA.

$$
CUOCO

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this wind advisory went out at Jun 5, 3:43 AM MDT, 13 minutes earlier.

Area forecast discussion, Jun 5, 3:43 AM MDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
343 AM MDT FRI JUN 5 2009

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...

WINDY CONDITIONS WILL RETURN TO THE AREA TODAY AS A UPPER LEVEL LOW
PRESSURE SYSTEM OFF THE CENTRAL COAST OF CALIFORNIA HEADS EAST INTO
THE GREAT BASIN. DECENT JET ROTATING AROUND THE BASE OF THE TROUGH
WILL SETTLE IN OVER UTAH TODAY...WITH INCREASING PRESSURE GRADIENT.
DEEP MIXING AIDED BY FEWER CLOUDS WITH DRY SLOT WORKING NORTHEAST
ACROSS THE REGION WILL DRIVE DOWN STRONGER WINDS ALOFT...WITH
FREQUENT WIND GUSTS IN EXCESS OF 45 MPH EXPECTED. AS A RESULT...WILL
GO WITH A WIND ADVISORY FOR THE LOWER ELEVATIONS OF SOUTHEAST UTAH
AND SOUTHWEST COLORADO UP TO THE INTERSTATE 70 CORRIDOR.  IN
ADDITION...ISOLATED TO SCATTERED CONVECTION WILL ONCE AGAIN DEVELOP
IN DIFLUENT PATTERN LATER TODAY FURTHER AIDING THE GUSTY WINDS.
COMBINATION OF INCREASING SHEER...HEATING AND APPROACHING WAVE
ASSOCIATED WITH THE EJECTING LOW WILL SET THE STAGE FOR A FAIRLY
ACTIVE LATE AFTERNOON AND OVERNIGHT PERIOD AS STRONGER CONVECTION
GETS ROLLING. COULD SEE A FEW STORMS PRODUCING SEVERE WIND GUSTS OVER
58 MPH AND LARGE HAIL...ALTHOUGH COVERAGE OF SUCH STORMS WILL DEPEND
ON JUST HOW MUCH MOISTURE WE CAN WORK BACK IN LATER THIS AFTERNOON.
MORE ENERGY DIVES DOWN THE PACIFIC COAST AS THIS LEAD SYSTEM EJECTS
OUT...WITH SOUTHWEST FLOW CONTINUING THROUGH SATURDAY. IT DOES APPEAR
THAT THIS LEAD WAVE WILL DO A GOOD JOB OF SWEEPING OUT A LOT OF THE
LINGERING MOISTURE AND STABILIZING CONDITIONS...PROMISING A DOWN DAY
FOR CONVECTION ON SATURDAY. HAVE TRIMMED POPS DOWN SLIGHTLY AS A
RESULT. NO MAJOR SWINGS IN TEMPS EXPECTED THROUGH THE PERIOD WITH
READINGS CONTINUING TO RUN AT TO SLIGHTLY ABOVE SEASONAL NORMS.

.LONG TERM...SUNDAY THROUGH THURSDAY...

FINAL PIECE OF THE WEST COAST LOW EXPECTED TO LIFT NE ACROSS THE
GREAT BASIN ON SUN...AND COULD INTERACT WITH A COLD FRONT DROPPING
DOWN FROM THE NW ACROSS ID-WY SUN NIGHT. WRF MODEL IS THE MOST
GENEROUS WITH AREAL COVERAGE OF PRECIP SUN...BUT AMTS NOT THAT GREAT
AS SW FLOW STILL RELATIVELY DRY. WITH STEEP LAPSE RATES STILL...WILL
GO FOR SCATTERED AFTERNOON AND EVE SHOWERS/THUNDERSTORMS SUNDAY...AND
WITH SOME SEMBLANCE OF AN INVERTED-V SOUNDING DUE TO THE DRIER SFC...
GUSTY OUTFLOW WINDS POSSIBLE FROM STORMS. COOLER AIR MOVES IN BY
MON MORNING...WITH 700 MB TEMPS AROUND ZERO CELSIUS INDICATED ACROSS
THE N. WEAK BAROCLINIC ZONE THEN HANGS ACROSS THE N EARLY NEXT WEEK
IN WESTERLY FLOW FOR A CONTINUED CHANCE OF SHOWERS MAINLY FOR THE
NORTH.

TEMPERATURES WILL BE COOL SUNDAY AND MONDAY THEN SLOWLY MODERATE TO
MORE NORMAL LEVELS LATER NEXT WEEK.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP ACROSS EASTERN UTAH
AND WESTERN COLORADO LATE THIS MORNING AND CONTINUE THROUGH 06Z THIS
EVENING. STRONG GUSTY WINDS TO NEAR 60 MPH AND LARGE HAIL WILL
ACCOMPANY THE STRONGEST THUNDERSTORMS. NEAR SHOWERS AND
THUNDERSTORMS...EXPECT LOCAL MVFR CONDITIONS AS CIGS AND VSBYS DROP.
EXPECT AREAS OF TURBULENCE AS WELL THROUGH 03Z THIS EVENING WITH
STRONG UPPER LEVEL JET MOVING INTO THE REGION. DRIER CONDITIONS ARE
ANTICIPATED FOR SATURDAY...WITH VFR CONDITIONS EXPECTED.

&&

.HYDROLOGY...

WHILE RUNOFF FROM SNOWMELT WILL BE DECREASING...A PERSISTENT
SUBTROPICAL FLOW OF MOISTURE WILL ALLOW THE THREAT OF SHOWERS AND
THUNDERSTORMS TO CONTINUE INTO THE FIRST HALF OF NEXT WEEK.
THIS PRECIPITATION WILL HELP TO SUSTAIN HIGH RIVER AND STREAM FLOWS
AND MAY EVEN CAUSE SOME MINOR RISES IN WATER LEVELS.

MOST RIVERS AND STREAMS ARE WITHIN THEIR BANKS. HOWEVER...THE EAGLE
RIVER IS CURRENTLY AT BANKFULL AND IS RESULTING IN SOME MINOR
FLOODING OF AGRICULTURAL LAND. A FLOOD ADVISORY CONTINUES FOR THE
EAGLE RIVER NEAR GYPSUM TO ALERT PEOPLE OF HIGH FLOWS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

.CO...FLOOD ADVISORY EAGLE RIVER AT GYPSUM THROUGH MIDDAY WEDNESDAY.
      WIND ADVISORY FROM 9 AM TO 9 PM TODAY FOR WEST CENTRAL AND
       EXTREME SOUTHWEST COLORADO...INCLUDING ZONES 06/11/20/21.
.UT...WIND ADVISORY FROM 9 AM TO 9 PM TODAY FOR EAST CENTRAL AND
       SOUTHEAST UTAH...INCLUDING ZONES 22/27/29.

SHORT TERM.....JDC
LONG TERM......JAD
AVIATION.......JDC
HYDROLOGY......BAL
Hazardous weather outlook, Jun 4, 5:45 AM MDT, 22 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT THU JUN 4 2009

COZ001>014-017>023-UTZ022>025-027>029-051145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT THU JUN 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN DEVELOP
THIS AFTERNOON AND LINGER THROUGH EARLY THIS EVENING. LOCALLY HEAVY
RAIN...SMALL HAIL...AND GUSTY WINDS TO 50 MPH ARE POSSIBLE WITH THE
STRONGER STORMS.

RIVERS AND STREAMS ACROSS WESTERN COLORADO AND EASTERN UTAH WILL
CONTINUE TO RUN HIGH FROM SNOW MELT AND RAINFALL.

FOR MORE INFORMATION...PLEASE VISIT THE NATIONAL WEATHER SERVICE
GRAND JUNCTION WEB SITE AT WEATHER.GOV/GJT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED EACH
AFTERNOON AND EVENING THROUGH WEDNESDAY. THE STRONGER THUNDERSTORMS
WILL PRODUCE HAIL...GUSTY WINDS TO 50 MPH AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
REPORTS OF SIGNIFICANT WEATHER SENT TO THE GRAND JUNCTION NATIONAL
WEATHER SERVICE OFFICE WILL BE APPRECIATED.

TGJT

Nearby

Wind Advisories in Colorado, 2009Wind Advisories in Utah, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.